New Mexico, 2017

Tornado and Flash Flood in New Mexico, August 9, 2017

August 9, 2017 · NWS ABQ · 13 events in 6 counties and zones

Deep moisture and instability over eastern New Mexico combined with northwest flow aloft to produce scattered strong to severe thunderstorms over the east-central and northeast plains. Several clusters of thunderstorms developed by mid afternoon along the east slopes of the central mountain chain then moved quickly southeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture and instability over eastern New Mexico combined with northwest flow aloft to produce scattered strong to severe thunderstorms over the east-central and northeast plains. Several clusters of thunderstorms developed by mid afternoon along the east slopes of the central mountain chain then moved quickly southeastward. A severe thunderstorm that developed over Las Vegas produced damaging baseball size hail mainly over the southeastern quadrant of town. Severe damage was reported to many vehicles. Several other storms that moved across Harding, Mora, and San Miguel counties produced golf ball to baseball size hail. Funnel clouds also accompanied the storms in Las Vegas and near Grenville. Heavy rainfall amounts up to nearly three inches were reported with several storms. A pilot flying from Texas to New Mexico fatally crashed near Trujillo in San Miguel County during the active weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 4:50 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 9, 4:50 AM MST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
550 AM MDT Wed Aug 9 2017

.AVIATION...
12Z TAF CYCLE
An area of SHRA/TSRA with torrential rainfall and strong outflow
winds continues to move southeast across east-central NM early this
morning. This will impact areas mainly south of KTCC to KCVS thru
14Z. Low cigs and patchy fog also impacting much of northeast NM
will taper off thru 16Z. An overall quiet day is expected once
conditions improve over eastern NM. The next round of -SHRA/TSRA
will focus mostly over northeastern NM again later this evening.
More active conditions are expected over western NM by Thursday.

Guyer

&&

.PREV DISCUSSION...445 AM MDT Wed Aug 9 2017...
.UPDATE...
Forecast updated to include continued storm activity over the east-
central plains as well as patchy fog over portions of the eastern
plains.

&&

.PREV DISCUSSION...321 AM MDT Wed Aug 9 2017...
.SYNOPSIS...
Remnant showers and storms over portions of the eastern plains this
morning, with another round of storms off the Sangre's this afternoon
and evening. A few storms over the NE plains could become severe. The
upper high shifts east into Texas helping to enhance monsoonal flow
over New Mexico, in turn trending storm chances up for the end of the
week and into the weekend. Another backdoor front will also help
enhance storm coverage over the eastern plains Friday. Daytime highs
will be near average.

&&

.DISCUSSION...
Remnant storms over portions of the eastern plains have persisted
and will continue into the morning hours today. The upper high will
shift north over southern NM today with westerly flow aloft over the
northern mtns. Another backdoor front is progged to slide into the NE
plains this evening, where moderate bulk shear shear values of
20-40kts and CAPE values 1500-3000 J/kg will allow for a marginal
risk for severe weather capable of producing large hail, strong
downburst winds, and locally heavy rainfall. Storm activity will be
limited to the Sangre's and eastward, with scattered storms over the
Mogollon.

The upper high shifts east over TX Thursday allowing for a better tap
into monsoon moisture to begin over western NM. PWATs trend up back
over 1" over much of NM Thursday with afternoon storms firing up over
the high terrain through the weekend. Storm motions look to be slow
over the SW mtns producing a greater potential for flash flooding
concerns Thursday. Storm coverage will increase further Friday as yet
another backdoor front arrives over the east. Models have backed off
with the southerly progression of an upper trough into the Pacific
NW this weekend. Not having the trough dig into northern CA as models
depicted earlier makes sense for mid-August. Subsequently, forecast
storm chances have trended down a bit this weekend. There still
remains abundant sfc moisture due to the still forecast monsoon tap,
but with the upper trough now looking to stay a bit further north
there now looks to be a bit less mid-upper level divergence to help
trigger even more storms.

Looking towards early next week, the upper high looks to expand back
west over southern NM with storm coverage trending down a bit, but
certainly not shutting down. Plenty of sfc moisture looks to remain
over NM with daily rounds of convection off the high terrain looking
to hang around.

&&

.FIRE WEATHER...
Not much change to relay in the near-term regarding more widespread
wet conditions developing Friday and Saturday. Models have however
trended much drier compared to several recent forecasts for most of
next week.

First, the large dry intrusion over western NM will remain in place
today and actually expand even farther east than Tuesday. Minimum
humidity values will fall below 20% along and west of the central mt
chain. Chances for showers and storms with heavy rainfall will even
shift farther east toward TX and focus more into this evening. Not
much change is expected Thursday in most areas. The east will stay
moist and most of central and northwestern NM will stay dry. There
will be initial signs of moisture trickling northward toward the
southwest high terrain.

Changes arrive Thursday night as a back door frontal boundary enters
eastern NM and a large mass of moisture pooling over northern Mexico
slides north into western NM. This will set the stage for a much
more active pattern areawide Friday and Saturday. The threat for
flash flooding will increase over steep terrain and particularly
areas of eastern NM that have received recent heavy rains.

Guidance was previously very bullish with keeping deep moisture
trapped beneath an upper high redeveloping over NM Sunday through
next week. Latest trends show a dry intrusion ahead of an upstream
upper trough advecting into a larger chunk over northwestern NM.
This is a recent trend and will likely flip flop around for a few
more days. Nonetheless, the southeast half of NM looks to be favored
for more heavy rainfall with below normal temperatures most of next
week.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 9, 2:13 AM MST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
313 AM MDT Wed Aug 9 2017

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
313 AM MDT Wed Aug 9 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms over the northeast
plains, including Colfax and Union counties. Storms will be capable
of producing large hail, strong downburst winds, frequent lightning,
and locally heavy rainfall. There is a slight risk for flash
flooding over eastern New Mexico where locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe thunderstorms over the far
northeast plains Thursday. Storms will be capable of producing large
hail, strong downburst winds, frequent lightning, and flash
flooding.

A more significant moisture surge will produce a large coverage of
storms over NM Friday and through the weekend. This pattern will
enhance the possibility for locally heavy rainfall and the risk for
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Aug 9, 1:30 AM MST, 5 hours before
Special Weather Statement
National Weather Service Albuquerque NM
230 AM MDT WED AUG 9 2017

NMZ531-534-090845-
Harding County-Quay County-
230 AM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING AND
NORTHEASTERN QUAY COUNTIES UNTIL 245 AM MDT...

At 230 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ute Lake State Park, or 21 miles west of Nara Visa,
moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Logan and Ute Lake State Park.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3554 10367 3567 10352 3552 10315 3534 10327
      3528 10348
TIME...MOT...LOC 0830Z 312DEG 15KT 3552 10347

Guyer
Special weather statement, Aug 9, 1:47 AM MST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
247 AM MDT WED AUG 9 2017

NMZ531-534-090915-
Harding County-Quay County-
247 AM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING AND
NORTHEASTERN QUAY COUNTIES UNTIL 315 AM MDT...

At 247 AM MDT, Doppler radar was tracking a strong thunderstorm near
Logan, or 22 miles southwest of Nara Visa, moving southeast at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Logan and Ute Lake State Park.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3549 10358 3557 10338 3533 10318 3522 10351
TIME...MOT...LOC 0847Z 332DEG 14KT 3544 10344

Guyer
Special weather statement, Aug 9, 2:20 AM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
320 AM MDT WED AUG 9 2017

NMZ532-533-090945-
Eastern San Miguel County-Guadalupe County-
320 AM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL AND
NORTHEASTERN GUADALUPE COUNTIES UNTIL 345 AM MDT...

At 319 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Variadero, or 32 miles northeast of Santa Rosa,
moving southeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Conchas Dam, Conchas and Conchas Lake State Park.

&&

LAT...LON 3529 10448 3544 10437 3538 10403 3511 10421
TIME...MOT...LOC 0919Z 300DEG 10KT 3533 10435

Hergert
Special weather statement, Aug 9, 2:47 AM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
347 AM MDT WED AUG 9 2017

NMZ532-533-091015-
Eastern San Miguel County-Guadalupe County-
347 AM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL AND
NORTHEASTERN GUADALUPE COUNTIES UNTIL 415 AM MDT...

At 347 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Conchas Lake State Park, or 31 miles west of
Tucumcari, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of southeastern San
Miguel and northeastern Guadalupe Counties.

&&

LAT...LON 3530 10400 3514 10412 3514 10413 3513 10413
      3507 10417 3522 10440 3539 10429
TIME...MOT...LOC 0947Z 300DEG 10KT 3528 10427

Hergert
Special weather statement, Aug 9, 3:15 AM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
415 AM MDT WED AUG 9 2017

NMZ532>534-091100-
Eastern San Miguel County-Guadalupe County-Quay County-
415 AM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...WEST
CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 500 AM MDT...

At 414 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Montoya, or 26 miles west of Tucumcari, moving
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Montoya.

This includes Interstate 40 between Mile Markers 305 and 320.

&&

LAT...LON 3518 10432 3532 10419 3518 10387 3497 10407
TIME...MOT...LOC 1014Z 307DEG 14KT 3521 10419

Hergert
Special weather statement, Aug 9, 4:32 AM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
532 AM MDT WED AUG 9 2017

NMZ534-535-091200-
Curry County-Quay County-
532 AM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY AND WEST
CENTRAL CURRY COUNTIES UNTIL 600 AM MDT...

At 532 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ragland, or 26 miles south of Tucumcari, moving southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Ragland, Forrest and Mcalister.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3460 10377 3483 10387 3491 10374 3491 10362
      3472 10339
TIME...MOT...LOC 1132Z 327DEG 13KT 3478 10369

Guyer

The radar

The Cannon AFB radar (KFDX), 23 km away, was scanning. The volume nearest the first event began at 13:29 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 funnel cloud, 1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Curry

When
August 9, 6:30 AM MST to 7:45 AM MST
Where
Curry County, Melrose to 2.72 mi S of Melrose
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.430, -103.630

Torrential rainfall over a one to two hour period resulted in flash flooding along parts of U.S. Highway 60/84 between Cannon AFB and Melrose. One foot of water was reported on roadways in Melrose. Minor damage was reported to a county road near Melrose.

Hail, Lincoln

When
August 9, 1:10 PM MST to 1:15 PM MST
Where
Lincoln County, 15.32 mi ESE of (4cr)corona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.170, -105.350

Marble to nickel size hail for up to five minutes. Ground was covered.

Funnel Cloud, Union

When
August 9, 1:59 PM MST to 2:03 PM MST
Where
Union County, 3.66 mi NW of Clayton
Reported by
Public
Coordinates
36.489, -103.224

Several folks spotted a dramatic funnel cloud with a highly sinuous shape northwest of Clayton, NM near U.S. Highway 87. Observers never witnessed the funnel touch down.

Hail, San Miguel

When
August 9, 2:50 PM MST to 2:55 PM MST
Where
San Miguel County, Las Vegas
Measured
1.75 in hail
Reported by
Public
Coordinates
35.600, -105.220

Hail up to the size of golf balls in Las Vegas.

Funnel Cloud, San Miguel

When
August 9, 2:50 PM MST to 2:53 PM MST
Where
San Miguel County, (Lvs)las Vegas Airport
Reported by
Social Media
Coordinates
35.660, -105.140

Local media shared a video showing a well-developed funnel cloud with severe hail storm moving through Las Vegas.

Hail, San Miguel

When
August 9, 2:50 PM MST to 2:53 PM MST
Where
San Miguel County, 3.2 mi ENE of Montezuma
Measured
2.5 in hail
Reported by
Social Media
Coordinates
35.675, -105.232

Hail up to the size of tennis balls at Storrie Lake.

Hail, San Miguel

When
August 9, 2:52 PM MST to 2:55 PM MST
Where
San Miguel County, 4.45 mi ENE of Romeroville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.550, -105.170

Hail up to the size of golf balls reported at the Las Vegas Wildlife Refuge.

Hail, San Miguel

When
August 9, 2:57 PM MST to 3:02 PM MST
Where
San Miguel County, (Lvs)las Vegas Airport
Measured
2.75 in hail
Property damage
$250,000
Reported by
Social Media
Coordinates
35.660, -105.140

Hail up to the size of baseballs reported near New Mexico Highlands University. Significant damage occurred to vehicles, especially on the southeastern edge of Las Vegas.

Hail, Mora

When
August 9, 4:04 PM MST to 4:07 PM MST
Where
Mora County, 4.15 mi N of Wagon Mound
Measured
1.75 in hail
Reported by
Public
Coordinates
36.060, -104.710

Hail up to the size of golf balls near Wagon Mound.

Hail, Harding

When
August 9, 4:30 PM MST to 4:33 PM MST
Where
Harding County, 0.89 mi NW of Bueyeros
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.990, -103.690

Hail up to the size of pennies stripped leaves off of trees.

Tornado, Mora

When
August 9, 4:50 PM MST to 4:51 PM MST
Where
Mora County, 10.09 mi SSE of Wagon Mound to 10.34 mi SSE of Wagon Mound
Rating
EF0
Path length
0.33 mi
Path width
50 yd
Reported by
Public
Coordinates
35.859, -104.661

A KRQE viewer sent in a picture of a small tornado southeast of Wagon Mound. No damage was reported.

Hail, San Miguel

When
August 9, 5:55 PM MST to 6:01 PM MST
Where
San Miguel County, 0.56 mi W of Sanchez
Measured
2.75 in hail
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
35.630, -104.440

Hail up to the size of baseballs reported with supercell storm north of Trementina. This may be the same storm that resulted in a fatal aircraft accident of an elderly man attempting to reach a private air strip in the area.

Hail, San Miguel

When
August 9, 7:00 PM MST to 7:03 PM MST
Where
San Miguel County, 0.56 mi W of Sanchez
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.630, -104.440

Hail up to the size of golf balls reported 10 miles east-southeast of Maes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, San Miguel2017-08-09MaleOtherIndirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyThe tornado archive for New Mexico, 2017Warnings in New Mexico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707799, 707807, 726098, 707815, 707828, 707909, 707812, 707822, 707819, 707829, 713984, 707833, 707835.